Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 98, NWS New Orleans, LA

June 6, 20044 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 6, 2004, 3:14 PM CDT for 4 parishes in Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2004, 3:14 PM CDT (20:14 UTC)
Expired
Jun 6, 2004, 3:45 PM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties East Feliciana Parish, LA, Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 062014
SVRNEW
LAC037-063-091-105-062045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
314 PM CDT SUN JUN 6 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GREENSBURG
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF AMITE

* UNTIL 345 PM CDT

* AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DARLINGTON...OR ABOUT 10 MILES WEST OF
  GREENSBURG...MOVING SOUTHEAST AT 35 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3098 9088 3082 9099 3057 9053 3077 9040

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:10 AM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 6, 11:10 AM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1110 AM CDT SUN JUN 06 2004

.UPDATE...MAIN FORECAST PROBLEM FOR THIS UPDATE IS WHAT TO DO WITH
THE FLOOD WATCH. RADAR SHOWS MID LEVEL SHORTWAVE TROUGH AND
ASSOCIATED MID/UPPER DIVERGENCE AREA MOVING ACROSS COASTAL MS AND
THE AL COASTAL WATERS WITH THE STRONGEST CONVECTION SHIFTING EAST OF
THE FORECAST AREA. SUBSIDENCE ON THE BACK SIDE OF THIS FEATURE IS
SUPPRESSING CLOUD COVER SOUTH AND WEST OF LAKE PONTCHARTRAIN. THIS
IS ALLOWING TEMPERATURES TO APPROACH THE CONVECTIVE TEMPERATURE
AROUND 85 DEGREES. WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS SHOWS
A WELL DEFINED VORT MAX OVER SOUTH CENTRAL LA MOVING SLOWLY EAST.
THIS FEATURE...ALONG WITH INTENSE SURFACE HEATING AND SURFACE
MOISTURE FLUX ADVECTION...SHOULD ALLOW FOR SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THIS
AFTERNOON. FLASH FLOOD GUIDANCE IN SOUTHWEST MS AND SOUTHEAST LA IS
GENERALLY 1 TO 1.5 INCHES IN ONE HOUR AND 1.5 TO 2.2 INCHES IN 3
HOURS. THERE COULD BE ISOLATED RAINFALL AMOUNTS EXCEEDING THESE
VALUES...BUT THIS DOES NOT APPEAR TO BE ENOUGH OF A WIDESPREAD
THREAT TO JUSTIFY A FLOOD WATCH. CURRENT MOVEMENT OF CONVECTION IN
SOUTHWEST LA AND FORECAST STORM MOTION FROM THE MODELS SUGGESTS
CONVECTION WILL MOVE AROUND 10 KNOTS. MEAN STEERING CURRENTS ACROSS
THE FORECAST AREA ARE FROM THE WEST AND NORTHWEST...SO THE MAIN AREA
OF POSSIBLE ECHO TRAINING WOULD BE ALONG A STALLED SEA OR LAKE
BREEZE BOUNDARY. THIS IS A VERY COMMON OCCURRENCE IN THE NEW ORLEANS
METRO AREA. BECAUSE OF UNCERTAINTY...WILL DROP THE FLOOD WATCH BUT
MAINTAIN WORDING OF LOCALLY HEAVY RAIN. LOCAL QPF AMOUNTS OF 1 TO 2
INCHES WITH VERY ISOLATED TOTALS IN THE 3 TO 5 INCH ARE EXPECTED
WHICH MAY RESULT IN FLOODING OF STREETS AND SMALL STREAMS. WILL CUT
BACK GRIDDED QPF AMOUNTS FOR MAP TO THE 0.5 TO 1 INCH RANGE.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
LA AND MS COASTAL WATERS...NONE.

&&

22
Hazardous weather outlook, Jun 6, 3:00 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT SUN JUN 6 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-070100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
300 PM CDT SUN JUN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS DURING THE AFTERNOON
THEN DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET. STORM MOVEMENTS
WILL BE SLOW AND AT TIMES CELLS MAY BECOME STATIONARY FOR BRIEF
PERIODS. LOCALLY HEAVY RAINS ARE EXPECTED WITH SCATTERED
ACCUMULATIONS OF ONE TO TWO INCHES POSSIBLE WITH ISOLATED LOCATIONS
RECEIVING HIGHER AMOUNTS UP TO AROUND FOUR INCHES. SOME FLOODING OF
STREETS AND SMALL STREAMS IS POSSIBLE.

IN ADDITION...ISOLATED STRONG THUNDERSTORMS ARE EXPECTED WHICH
WILL PRODUCE FREQUENT TO CONTINUOUS LIGHTNING AND WIND GUSTS OF 40
TO 50 MPH. A FEW OF THE STORMS COULD BRIEFLY REACH SEVERE LIMITS AND
PRODUCE DAMAGING WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EARLY
EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED HOWEVER.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:05 PM CDTSpecial Marine WarningLIX85 min
Jun 6, 2:38 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena, West Feliciana37 min
Jun 6, 3:39 PM CDTSpecial Marine WarningLIX66 min
Jun 6, 3:44 PM CDTSevere Thunderstorm WarningLIXTangipahoa, Washington46 min
Jun 6, 4:04 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard41 min
Jun 6, 4:14 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena46 min
Jun 6, 4:24 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington36 min
Jun 6, 4:39 PM CDTSevere Thunderstorm WarningLIXJefferson, Saint Charles51 min
Jun 6, 4:57 PM CDTSpecial Marine WarningLIX2 hr
Jun 6, 4:57 PM CDTSevere Thunderstorm WarningLIXAscension, Livingston48 min
Jun 6, 5:12 PM CDTSevere Thunderstorm WarningLIXSaint Tammany48 min
Jun 6, 5:34 PM CDTFlash Flood WarningLIXSaint Tammany3 hr
Jun 6, 5:41 PM CDTSpecial Marine WarningLIX2 hr
Jun 6, 6:10 PM CDTSevere Thunderstorm WarningLIXLafourche, Saint Charles50 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.